New Mexico, 2021

Winter Storm in New Mexico, January 9 to 10, 2021

January 9 to 10, 2021 · NWS ABQ · 2 events in 1 county or zone

A winter storm system with a potent cold front moved quickly southeast through the central Rockies into New Mexico on January 9-10, 2021. Snow showers first developed over northern New Mexico then became widespread over central and eastern New Mexico.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A winter storm system with a potent cold front moved quickly southeast through the central Rockies into New Mexico on January 9-10, 2021. Snow showers first developed over northern New Mexico then became widespread over central and eastern New Mexico. A quick burst of snow along the central mountain chain late in the day on January 9th dumped two to five inches of snow and resulted in slick travel conditions by night fall. Light snow continued to expand over east central and southeast New Mexico through the morning of the 10th where another two to five inches was reported. The combination of very cold temperatures and heavy snowfall rates resulted in slick travel along and east of the central mountain chain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 9, 5:01 PM MST, 59 minutes earlier.

Area forecast discussion, Jan 9, 5:01 PM MST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
501 PM MST Sat Jan 9 2021

.AVIATION...
00Z TAF CYCLE
Low stratus has developed across all of eastern NM early this evening
with cigs ranging from MVFR to LIFR. Meanwhile, an upper level low
just south of KGUP will track southeastward through the evening.
Snow and very low elevation rain has developed ahead of the system
across portions of western and central NM. Any rain should quickly
turn to snow this evening in these areas. Snow will also quickly
expand across eastern NM this evening and persist overnight. Snow
will linger across eastern NM through late morning Sunday. Low cigs,
mtn obscurations and low vsbys in snow can be expected for the next
18 hours across much of NM with conditions slowly improving Sunday
afternoon.

34

&&

.PREV DISCUSSION...300 PM MST Sat Jan 9 2021...
.SYNOPSIS...
A storm system located over the Four Corners early Saturday morning
will continue to track to the south southeast over New Mexico
tonight and to the Texas Big Bend and Permian Basin early Sunday
morning. Accumulating snow will spread over the northern mountains
and eastern plains as well as westward over portions of the Rio
Grande Valley to the Continental Divide tonight. Patchy fog and
freezing fog will also persist over eastern New Mexico. Snow will
taper off Sunday from northwest to southeast over the state but
hazardous road conditions may persist. High temperatures Sunday will
be about 5 to 25 degrees colder than normal, then slowly rebound to
above average by the middle of next week. Dry weather is expected
next week, and breezy to windy conditions may develop Wednesday and
Thursday across eastern New Mexico.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... As the models have
all alluded to over the past few runs, the track of the upper-level
low has trended farther west. Satellite imagery this afternoon
places the center of the low near the AZ/NM border around Gallup.
While this low is still expected to track southeastward through the
state, this change has had big impacts on the snow forecast.
Southeasterly flow across the east has resulted in low stratus
expanding throughout the day while cloud cover continues to increase
in the west as the low and an associated Pacific cold front
approaches from the west. This has allowed for much cooler
temperatures areawide compared to yesterday, and temperatures will
continue to drop as the cold core of this low tracks through the
area.

Light snow showers have already begun across western NM as well as
the northern mountains, and the trend is still that coverage will
expand into central and eastern NM tonight with the passage of the
low. Flow across the east will back, taking a more easterly to
northeasterly direction. Upslope flow as well as enhanced lift from
a backdoor front and a TROWAL feature in the northeastern quadrant
of the low should still favor the heaviest snowfall rates tonight in
the east central plains, central highlands, and eastern Lincoln
County. Did increase snow totals in the middle and lower RGV as well
where 1 to 2 inches will be possible. Opted to include the Socorro
zone in the current Winter Weather Advisory where confidence is
higher thanks to the updated track of the low. Confidence is lower
that snow totals will reach advisory criteria in the ABQ metro area,
and thus, left the ABQ zone out of the current highlights.

Models have seemingly sped up the passage of the low, and by early
Sunday morning, the center of the low should be located in far
southeastern NM. This will shift the focus for the heaviest
precipitation into this area where it should quickly end by late
morning. Much colder temperatures will be left behind in its wake,
and highs on Sunday will be well below normal areawide. Low stratus
along and east of the central mountain chain will linger throughout
most of the day which will further help keep temperatures cool. Very
cold temperatures are in store Sunday night with lows in the single
digits to teens areawide. Freezing fog may be a concern Sunday night
and into early Monday morning, particularly for eastern locales with
snow cover.

LONG TERM (MONDAY THROUGH SATURDAY)... A weak trough axis stretched
from west to east will track over New Mexico Monday, bringing a
considerably drier airmass. Temperatures Monday and Monday night
will continue to be colder than normal. A warming trend is expected
Tuesday through Wednesday under a weak upper ridge/northwest flow
with highs rebounding to above average. A deepening surface lee
trough/low Wednesday through Thursday will produce gusty west to
northwest winds along the central mountain chain and over the
eastern plains. A cold front will dive into the plains Thursday
night, with a slight cool down in high temperatures Friday, although
they remain near to above average. This front may bring some meager
precipitation to far northeast New Mexico but models are not in
agreement on that. A stronger disturbance may impact northern New
Mexico next week, and surprise, models don't agree on the strength
of that either. Otherwise, once the current storm exits, it will be
dry next week.

&&

.FIRE WEATHER...
A winter storm is still on track to impact portions of the area
tonight through midday Sunday. Areas of snow will expand in coverage
across northern, central, and eastern NM where the highest snowfall
accumulations will favor the central highlands and east central
plains. Moderate to heavy snow will taper off by late Sunday
morning, and much colder temperatures will be left behind. Highs on
Sunday will be well below normal, and below normal temperatures
through Tuesday will help put a lid on any fire weather concerns. A
quiet weather pattern is then is store through at least Friday with
dry conditions prevailing. Ventilation rates trend back down to poor
tomorrow and through the next week as winds remain light.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 AM MST Sunday for the following
zones... NMZ214-215-227>229.

Winter Storm Warning until 11 AM MST Sunday for the following
zones... NMZ223-233-235>237-239.

Winter Weather Advisory until 11 AM MST Sunday for the following
zones... NMZ220>222-224-226-230>232-234-238-240.

Winter Weather Advisory until 11 AM MST Sunday for the following
zones... NMZ213.

&&
Hazardous weather outlook, Jan 9, 3:34 PM MST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 PM MST Sat Jan 9 2021

NMZ201>241-101200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
334 PM MST Sat Jan 9 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

A storm system centered over northwest and west central New Mexico
this afternoon will continue to track to the south southeast over
New Mexico tonight. Accumulating snow will spread over the northern
mountains and eastern plains as well as westward over portions of the
Rio Grande Valley to the Continental Divide tonight. Patchy fog and
freezing fog will also persist over eastern New Mexico. Road
conditions for much of the area will likely deteriorate, including
Interstates 40 and 25. For the latest New Mexico road conditions
call 511, or visit nmroads.com.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The storm system will be located over the Texas Big Bend and Permian
Basin early Sunday morning. Snow will taper off Sunday from
northwest to southeast over northern and central New Mexico but
hazardous road conditions and patchy freezing fog may persist.
Dry conditions are expected Monday through Friday. Warmer
temperatures are expected by Wednesday with breezy to windy
conditions over the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts and impacts through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Guadalupe County

When
January 9, 6:00 PM MST to January 10, 10:00 AM MST
Where
Guadalupe County forecast zone
Reported by
Department of Highways
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

The combination of two to five inches of snowfall with very cold temperatures, brisk northerly winds, and low visibility resulted in severe travel conditions within Guadalupe County. NMDOT discouraged travel across parts of the area, especially around Vaughn.

Winter Storm, Guadalupe County

When
January 9, 6:00 PM MST to January 10, 6:00 AM MST
Where
Guadalupe County forecast zone
Reported by
CoCoRaHS
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Various sources along the U.S. 60 corridor from near Socorro to Magdalena and Datil reported 3 to 6 inches of snowfall with difficult travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928776, 928779.